Iowa, 2018Tornado and Damaging Winds in Iowa, September 20, 2018
September 20, 2018 · NWS FSD · 9 events in 4 counties and zones
In the wake of excessive overnight rainfall, another round of thunderstorms developed along a cold frontal boundary across northwest Iowa. Deep unidirectional wind shear of 50-60 knots and up to 2000 J/kg MLCAPE with strong frontal forcing yielded a linear structure.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of excessive overnight rainfall, another round of thunderstorms developed along a cold frontal boundary across northwest Iowa. Deep unidirectional wind shear of 50-60 knots and up to 2000 J/kg MLCAPE with strong frontal forcing yielded a linear structure. Large DCAPE contributed to outflow development, and as storm orientation evolved, a localized QLCS tornado developed near Superior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 2:07 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 20, 2:07 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
307 PM CDT Thu Sep 20 2018
.SHORT TERM...(This evening through Friday)
Issued at 304 PM CDT Thu Sep 20 2018
The weather pattern continues unsettled and challenging. The threat
of excessive rainfall has started to diminish across the CWA.
However, after a prolonged period of heavy rainfall and excessive
runoff, flooding of creeks and streams will continue over the next
days. Moderate to major flooding is expected for most rivers across
the CWA. Refer to water.weather/gov for additional information
regarding river flooding.
Attention now turns to showers and thunderstorms quickly developing
along the cold front across southeast SD. The 19Z satellite imagery
shows some clearing across northwest Iowa, allowing temperatures to
reach the upper 80s. Diurnal heating, along with a deepening surface
low pressure moving northeastward from central Nebraska, will
provide a focus for severe thunderstorms mainly from far
southeastern SD into MN. Strong Div/lifting mechanism already in the
environment, afternoon MUCAPEs in the 1500-2500 J/kg and strong 0-
6km bulk shear of 45-55 kts will maintain and even intensify any
convection over the next few hours. Soundings suggest an
unidirectional vertical wind shear this afternoon. The main concern
is the transition to multicellular thunderstorms increasing the
potential for mesovortices and the development of new cells as the
warm front moves northward, creating surface-based thunderstorms
along the boundary. Given a strong effective shear and 0- 3 km
shear over 30 knots and low LCL, damaging winds up to 70 mph and
landspout/tornadoes will be the main risks, with isolated hail
possible during the first stage of the storms. The severe weather
threat will be along and east of a line from Ponca, NE to Rock
Valley, IA to Marshall, SD by mid-late afternoon. Nevertheless,
areas along and east of Highway 71 in MN and IA, could see the
greatest threat for possible landspouts. The severe weather threat
will be ending by 02Z Friday.
Pressure gradient remains strong tonight into Friday morning, with
breezy wind speeds of 15-25 mph. Skies will continue to clear from
west to east, while northeast flows settles in. Cannot rule out some
spotty showers north of I-90 by daybreak, as the upper jet exits the
area. A cool night is on tap with lows from the mid 40s to lower
50s.
.LONG TERM...(Friday night through Thursday)
Issued at 304 PM CDT Thu Sep 20 2018
After a long wet period, a lull in precipitation is expected for the
first period of the extended, followed by cooler temperatures.
Behind the front, cooler and drier air moves across the region as a
surface high pressure builds in from the northeast. The main impact
will be cooler than normal temperatures given northwesterly flow. In
fact, Friday is shaping up to be the coolest day since last May with
highs only reaching the mid 50s and lower 60s.
As the surface high slides eastward, southerly flow and warmer air
return on Saturday and continue through Monday. Temperatures will
still remain cooler than average over the weekend, but warmer and
more comfortable than Friday with daytime highs from the upper 60s
and 70s.
A taste of fall is expected for next week with cooler than normal
temperatures prevailing for most of the week. Highs are expected to
reach the 60s and 70s. In terms of precipitation, the next chance
will be on Monday as a cold front moves through. A strong low
pressure system will be moving across the Northern
Rockies/International Border by the end of the period, bringing
another chance for showers and storms by Wed-Fri.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu Sep 20 2018
Complicated aviation set up with low pressure pivoting through the
region. Low lying MVFR to IFR stratus is expected mainly along and
north of I-90. South of this, skies should try to clear through
the afternoon hours. Thunderstorms are possible after 20Z across
northwest Iowa, possibly into southwest Minnesota mainly east of
highway 60. Northwest winds will spread east behind this line of
storms, drawing mvfr stratus south across much of the region
overnight. Breezy conditions are expected through the overnight
into the morning hours on Friday. Conditions will gradually
improve through the afternoon hours Friday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...BT
Hazardous weather outlook, Sep 20, 4:14 AM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Thu Sep 20 2018
IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-
514 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.
.DAY ONE...Today and Tonight
As a cold front moves through, severe weather is a threat in the
mid to late afternoon hours. The primary threats are hail up to
the size of ping pong balls, 70 mph winds, and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely between 3 pm and 6 pm.
IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070-
071-211015-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
514 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Rainfall with embedded thunderstorms will occur today. In the
early to mid afternoon hours, an isolated storm may be marginally
severe, but most activity will be below severe limits. What is
more of a danger is locally heavy rainfall, especially this
morning. Be aware that some county and township roads have flooded
especially south of Interstate 90.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but flooding or rainfall
reports are welcome.
SDZ038-039-050-052>055-057>061-063>066-068-069-211015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
514 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Rainfall with embedded thunderstorms will occur today. Severe
weather is not expected, but locally heavy rainfall can occur with
an additional one to one and a half inches of rain possible in
some locations through the day. Be aware that flash flooding may
occur over county and township roads this morning, especially
south of Interstate 90.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however rainfall or flooding
reports are welcome.
In the hours before
Local storm report, Sep 20, 10:02 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 W LITTLE ROCK 43.44N 95.92W
09/20/2018 E8.50 INCH LYON IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT
ABOUT 5 INCHES, PLUS 3.50 INCHES TUESDAY
MORNING AND WEDNESDAY.
1003 AM HEAVY RAIN 3 SW VIBORG 43.14N 97.12W
09/20/2018 M7.75 INCH TURNER SD PUBLIC
REPORT VIA SOCIAL MEDIA. 2.75 INCHES TUESDAY
NIGHT, PLUS 5.00 INCHES WEDNESDAY NIGHT INTO
THIS MORNING.
&&Local storm report, Sep 20, 10:04 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MINNEOTA 44.56N 95.98W
09/20/2018 M1.92 INCH LYON MN PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL SUNRISE
WEDNESDAY TO 8 AM THURSDAY.
&&
TRMLocal storm report, Sep 20, 10:19 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HEAVY RAIN 1 NW HULL 43.20N 96.15W
09/20/2018 E6.00 INCH SIOUX IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL GREATER
THAN 6 INCHES.
0811 AM HEAVY RAIN HOSPERS 43.07N 95.90W
09/20/2018 E5.50 INCH SIOUX IA PUBLIC
REPORT VIA SOCIAL MEDIA. GREATER THAN 5.50
INCHES OF RAINFALL.
0902 AM HEAVY RAIN 10 WSW HURLEY 43.24N 97.28W
09/20/2018 M5.50 INCH TURNER SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL FOR PAST 2
DAYS AT TURKEY RIDGE SD.
0700 AM HEAVY RAIN 3 SSE LAKE PARK 43.41N 95.30W
09/20/2018 M4.70 INCH DICKINSON IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL IN 24
HOURS PRECEDING 7 AM 4.07 INCHES. STILL
RAINING LIGHTLY.
0930 AM HEAVY RAIN SPRINGFIELD 42.85N 97.89W
09/20/2018 M4.60 INCH BON HOMME SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL PAST TWO
DAYS.
&&Local storm report, Sep 20, 10:29 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN 4 E SANBORN 43.18N 95.58W
09/20/2018 M6.35 INCH O'BRIEN IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT.
0745 AM HEAVY RAIN 4 ENE EVERLY 43.18N 95.25W
09/20/2018 M6.35 INCH CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL 4.80
INCHES OVERNIGHT, PLUS 1.55 INCHES
WEDNESDAY.
0749 AM HEAVY RAIN SIOUX CENTER 43.08N 96.17W
09/20/2018 M5.30 INCH SIOUX IA BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
SINCE IT STARTED ON TUESDAY.
&&Local storm report, Sep 20, 10:36 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM HEAVY RAIN MARSHALL 44.45N 95.79W
09/20/2018 M3.75 INCH LYON MN PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL SO
FAR FROM WEDNESDAY AND OVERNIGHT.
0600 AM HEAVY RAIN 1 S JACKSON 43.61N 94.99W
09/20/2018 M2.73 INCH JACKSON MN BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL SO
FAR FROM RADIO STATION KKOJ.
&&Local storm report, Sep 20, 11:20 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HEAVY RAIN 1 W SPENCER 43.15N 95.17W
09/20/2018 E7.00 INCH CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0837 AM HEAVY RAIN 2 N GREENVILLE 43.04N 95.15W
09/20/2018 M6.75 INCH CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL 5.50
INCHES OVERNIGHT, PLUS 1.25 WEDNESDAY.
1154 AM HEAVY RAIN 1 SE MENNO 43.23N 97.56W
09/20/2018 M6.68 INCH HUTCHINSON SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTLA FOR
2 DAYS IN SOUTHEAST HUTCHINSON COUNTY NEAR
MENNO.
0853 AM HEAVY RAIN SALEM 43.72N 97.39W
09/20/2018 E4.00 INCH MCCOOK SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL PAST
24 HOURS.
0903 AM HEAVY RAIN MOUNT VERNON 43.71N 98.26W
09/20/2018 M3.40 INCH DAVISON SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
SINCE MONDAY SEPT 17TH.
0852 AM HEAVY RAIN 1 SE AVON 42.99N 98.05W
09/20/2018 M2.86 INCH BON HOMME SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT.
0858 AM HEAVY RAIN BRUCE 44.44N 96.89W
09/20/2018 M2.84 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
SINCE MONDAY SEPT 17TH.
0835 AM FLASH FLOOD 1 W SPENCER 43.15N 95.17W
09/20/2018 CLAY IA PUBLIC
REPORT VIA SOCIAL MEDIA. PHOTO OF FLOODED
FIELD.
1142 AM FLASH FLOOD 1 SE TEA 43.44N 96.82W
09/20/2018 LINCOLN SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA. PICTURE OF RAIN
GAUGE WITH OVER 3 INCHES OF RAINFALL, AND
WATER PONDING IN YARD. ELLIS IS UNDER WATER,
AND ALSO THE GRAVEL ROAD WEST OF ELLIS.
0929 AM FLASH FLOOD HARTLEY 43.18N 95.48W
09/20/2018 O'BRIEN IA PUBLIC
REPORT VIA SOCIAL MEDIA. STREET FLOODING ON
MAIN STREET IN HARTLEY IOWA.
0813 AM FLOOD HOSPERS 43.07N 95.90W
09/20/2018 SIOUX IA PUBLIC
REPORT VIA SOCIAL MEDIA. FLOYD RIVER OUT OF
ITS BANKS, AND MOST GRAVEL ROADS ACROSS THE
AREA ARE CLOSED.
&&Thunderstorm Wind, O'Brien
- When
- September 20, 3:56 PM CST to 3:59 PM CST
- Where
- O'Brien County, 0.4 mi SSE of Hartley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.175, -95.477
Extensive tree damage occurred at a property on the south side of Hartley, with numerous large limbs in excess of 6 inches in diameter broken and a few trees split due to strong winds. A two-story home experienced broken windows and some minor roof and siding damage.
Thunderstorm Wind, Clay
- When
- September 20, 4:15 PM CST to 4:17 PM CST
- Where
- Clay County, 0.51 mi W of Webb
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.950, -95.010
A large tree was toppled by thunderstorm winds.
Thunderstorm Wind, Ida
- When
- September 20, 4:15 PM CST to 4:18 PM CST
- Where
- Ida County, 0.69 mi S of Ida Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.340, -95.470
Several large trees were blown down around town.
Thunderstorm Wind, Clay
- When
- September 20, 4:15 PM CST to 4:17 PM CST
- Where
- Clay County, 0.52 mi WSW of (3se)spencer Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.168, -95.210
Thunderstorm Wind, Dickinson
- When
- September 20, 4:20 PM CST to 4:23 PM CST
- Where
- Dickinson County, 0.85 mi NE of Terril
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.310, -94.970
The roof was blown off the VFW building. A large tree was also broken in half.
Tornado, Dickinson
- When
- September 20, 4:21 PM CST to 4:26 PM CST
- Where
- Dickinson County, 0.66 mi SW of Superior to 3.32 mi E of Superior
- Rating
- EF1
- Path length
- 3.89 mi
- Path width
- 25 yd
- Continued into
- Emmet, Ia (DMX)
- Reported by
- Emergency Manager
- Coordinates
- 43.424, -94.990
A tornado spun up near the apex of a QLCS segment southwest of Superior, touching down with minor crop damage south of Iowa Highway 9 east of 300th Avenue. The tornado tracked quickly to the east-northeast, crossing Highway 9 just west of Superior and causing its most significant damage (rated EF1) to an office building at an ethanol plant. Winds were measured to 99 mph at a nearby weather station at the plant, which displaced walls and partially collapsed some of the second story of the office building, as well as removing sections of the roof. The tornado then turned to a slightly more eastward track across the far northern edge of Superior where it continued to cause damage to trees and damaged or destroyed several small outbuildings. The tornado then tracked east of Superior causing damage to larger trees and crops until crossing over into Emmet county around one-half mile north of 150th Street.
Thunderstorm Wind, Dickinson
- When
- September 20, 4:21 PM CST to 4:23 PM CST
- Where
- Dickinson County, Fuller Fld Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.330, -95.150
A large tree was down blocking the southbound lane of U.S. 71.
Thunderstorm Wind, Dickinson
- When
- September 20, 4:22 PM CST to 4:25 PM CST
- Where
- Dickinson County, 1.01 mi E of Fuller Fld Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -95.130
Numerous 8 to 10 inch diameter limbs down.
Thunderstorm Wind, Clay
- When
- September 20, 4:26 PM CST to 4:28 PM CST
- Where
- Clay County, 2.53 mi E of Gillett Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.020, -94.980
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Flooding in Iowa, September 20 to 30, 2018$4.0 million · 13 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
- Flooding in South Dakota, September 20 to 30, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784826, 784827, 784828, 784832, 784829, 784825, 784830, 784831, 784833.